Skip to content

    Teen Health

    Font Size
    A
    A
    A

    Fake Marijuana Use Is a Serious Problem for Teens

    By
    WebMD Health News
    Reviewed by Louise Chang, MD

    Dec. 4, 2012 -- Close to 11,500 people were treated in emergency rooms in 2010 for nausea, vomiting, dizziness, and other symptoms related to the use of synthetic or fake marijuana products such as "K2" or "Spice."

    Three-quarters of these people were aged 12 to 29, and 78% in this group were male. Most did not receive follow-up care after they were sent home from the ER.

    The new data were released by the Substance Abuse and Mental Health Services Administration (SAMSHA), as part of their Drug Abuse Warning Network. There were 2.3 million ER visits involving drug misuse or abuse in 2010, and of these, 11,406 involved fake marijuana products.

    What Is Synthetic Marijuana?

    Synthetic marijuana is marketed to have marijuana-like effects in the brain.

    "Spice,” “K2,”  “Mr. Smiley,” “Red X Dawn,” and “Blaze” are just some of the street names for synthetic marijuana drugs.

    Until July 2012, they were available online and in convenience stores. Then the Drug Enforcement Administration (DEA) stepped in and banned five chemicals found in Spice and K2. This does still leave some wiggle room for creative manufacturers.

    “I believe people are still able to get these products in different ways,” says Rear Admiral Peter Delany, PhD. He is the director of the Center for Behavioral Health Statistics and Quality at SAMSHA in Rockville, Md. “You can ban chemicals, but if manufacturers modify the chemical format, they are no longer on the banned list.”  

    The group plans to have some data available next year as to what has happened since the DEA’s ban.

    Until then, parents need to understand what fake marijuana products are and the lingo that kids use to discuss these substances.

    “This is a drug and it can have repercussions, especially if it is mixed with other things,” Delany says.  

    According to the new report, in almost 60% of emergency room visits involving synthetic marijuana in people ages 12-29, no other substances were involved.

    Symptoms of fake marijuana use may include:

    • Agitation
    • Anxiety
    • Nausea
    • Vomiting
    • Paranoia
    • Seizures
    • Hallucinations
    • Increased heart rate and blood pressure
    • Tremors

    Today on WebMD

    unhappy teen couple
    Article
    mini cupcakes
    fitSlideshow
     
    teen couple
    ARTICLE
    girl running with vigor
    fitSlideshow
     
    Sugary drinks
    fitSlideshow
    teen wearing toning shoes
    fitSlideshow
     
    young woman texting
    Article
    teen boy holding a condom
    ARTICLE
     
    Teen girls eating ice cream
    fitQUIZ
    teen sleeping
    fitARTICLE
     
    father and son working together
    ARTICLE
    students smiling at eachother
    ARTICLE